IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 10005 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (427 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed656    
    Printed22    
    Emailed0    
    PDF Downloaded54    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2022  |  Volume : 54  |  Issue : 1  |  Page : 67-68
 

Rifabutin induced hypopyon uveitis mimicking endophthalmitis as a manifestation of IRU in patients with HIV


Sankara Nethralaya, Chennai, Tamil Nadu, India

Date of Submission21-Jan-2022
Date of Decision28-Jan-2022
Date of Acceptance29-Jan-2022
Date of Web Publication18-Mar-2022

Correspondence Address:
Dr. S Sudharshan
Sankara Nethralaya, 18/41, College Road, Chennai - 600 006, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_62_22

Rights and Permissions



How to cite this article:
Nair N, Sudharshan S, Koladiya NA, Biswas J. Rifabutin induced hypopyon uveitis mimicking endophthalmitis as a manifestation of IRU in patients with HIV. Indian J Pharmacol 2022;54:67-8

How to cite this URL:
Nair N, Sudharshan S, Koladiya NA, Biswas J. Rifabutin induced hypopyon uveitis mimicking endophthalmitis as a manifestation of IRU in patients with HIV. Indian J Pharmacol [serial online] 2022 [cited 2022 Dec 6];54:67-8. Available from: https://www.ijp-online.com/text.asp?2022/54/1/67/339913




Sir,

Hypopyon uveitis, if found, in individuals who are positive for human immunodeficiency virus (HIV), leads to a suspicion of infective endophthalmitis.[1],[2] Rifabutin is one of the first-line drugs, which is recommended for the treatment/prophylaxis of Mycobacterium avium-complex (MAC) infection. In few such patients, rifabutin has been uncommonly reported to cause hypopyon uveitis as a dose-dependent adverse event.[3]

We present two HIV-positive patients on long term rifabutin who presented with endophthalmitis like picture sequentially in both eyes as a complication of immune recovery phenomenon. Possible infectious causes were ruled out in both cases. Treatment with anti-inflammatory agents led to complete resolution of inflammation in them.

In Case 1, a 40 year old HIV positive male on rifabutin for MAC prophylaxis came with pain and redness in left eye since two days. He was on highly active antiretroviral therapy (HAART) for 3 years. His CD4 count which was 50 cells/cu.mm three months back, had improved to 312 cells/cu.mm with change in HAART regimen. His vision was 20/20 and 20/40 in right and left eyes, respectively. Left eye revealed an anterior chamber (AC) reaction of 4+, hypopyon-1 mm with vitreous cells [Figure 1]a. Fundus view was hazy due to vitritis in left eye. The right eye was normal. Infective endophthalmitis was suspected. Blood tests for syphilis and toxoplasmosis were negative. Aqueous real-time polymerase chain reaction (PCR) was negative for viruses, mycobacterium, toxoplasma, panfungal, and eubacterial genomes. Aqueous cytology showed no malignant cells. Within a week, the right eye also developed hypopyon uveitis [Figure 1]b.
Figure 1: (a) Hypopyon in left eye of Case 1 on presentation. (b) Hypopyon in right eye one week later

Click here to view


In Case-2, a 53 year old HIV-positive female on rifabutin came with pain and redness in right eye for 3 days. Her CD4 count which was 57 cells/cu.mm three months prior had improved to 146 cells/cu.mm with change in the HAART regimen. Her vision was 20/40 and 20/20 in right and left eyes, respectively. Right eye revealed an AC reaction of 4+, hypopyon, and vitreous cells.. Fundus view of the right eye was hazy. The left eye was normal. Tests to rule out infective etiology were negative. In 5 days, the left eye also developed hypopyon uveitis.

A diagnosis of rifabutin-induced uveitis was made in both patients (Cases 1 and 2). The drug was replaced in consultation with a pulmonologist. Both patients were treated with tapering schedule of topical steroids and cycloplegics with complete resolution of inflammation and restoration of vision to 20/20 in both eyes (OU). At final follow up visit (Case 1 – eighteen months and Case 2 five months), ocular and systemic conditions were stable without any recurrences.

Ocular inflammation in patients with HIV can be due to various opportunistic infections (OIs), immune recovery uveitis (IRU), drugs, or HIV itself.[1] Hypopyon uveitis as a presenting feature is relatively uncommon. Infective endophthalmitis or masquerade syndrome needs to be ruled out in such cases.

Rifabutin-induced hypopyon uveitis is uncommon and is described as a dose-dependent entity.[2] Onset in such cases can range between 2 weeks to 7 months following treatment initiation. Exact mechanism is unclear; it can either be due to direct drug toxicity or cumulative dose dependency. Known risk factors include body weight <55 kg, cumulative dose of 600 mg/day, concurrent CYP3A4 inhibitors (macrolides, antifungal agents, and protease inhibitors), and impaired liver function.[3] Although these two patients were on long term rifabutin, no signs or symptoms of ocular inflammation were noted when the patient had low CD4 counts. With improvement in immune status and corresponding increase in CD4 counts, both the patients developed bilateral hypopyon uveitis mimicking endophthalmitis sequentially in both eyes. Infections and malignancy were ruled out by both blood tests and intraocular specimen PCR testing. With a diagnosis of IRU, inflammation resolved without recurrences after discontinuing rifabutin and additional anti-inflammatory therapy in both patients.

Our patients fit into Naranjo's causality assessment scale, as they had inflammatory reaction when on drug which resolved after withdrawal. Level 2 severity of reaction was determined on ADR severity assessment scale (modified Hartwig and Siegel). Withdrawal and replacement with an alternative drug for the primary disease lead to resolution of signs and symptoms. Using Schumock and Thornton preventability assessment scale, it was found that the adverse event was not preventable without knowing the patient's response to immune recovery.[4]

Medline search did not reveal any such report from India of patients with “rifabutin-induced hypopyon uveitis as part of IRU.”

Thus, in cases of HIV with hypopyon, ruling out infection is the priority. Drug-induced reactions related to immune recovery need to be kept in mind. A diagnosis of rifabutin-induced hypopyon uveitis could be confirmed based on thorough history, negative lab tests for infectious agents, and an increase in CD4 counts. This can prevent a misdiagnosis of endophthalmitis and avoid unnecessary invasive investigations or even surgical intervention.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Sudharshan S, Nair N, Curi A, Banker A, Kempen JH. Human immunodeficiency virus and intraocular inflammation in the era of highly active anti retroviral therapy – An update. Indian J Ophthalmol 2020;68:1787-98.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Fauci AS. The AIDS epidemic – Considerations for the 21st century. N Engl J Med 1999;341:1046-50.  Back to cited text no. 2
    
3.
Shafran SD, Singer J, Zarowny DP, Deschênes J, Phillips P, Turgeon F, et al. Determinants of rifabutin-associated uveitis in patients treated with rifabutin, clarithromycin, and ethambutol for Mycobacterium avium complex bacteremia: A multivariate analysis. Canadian HIV Trials Network Protocol 010 Study Group. J Infect Dis 1998;177:252-5.  Back to cited text no. 3
    
4.
Padmavathi S, Manimekalai K, Ambujam S. Causality, severity and preventability assessment of adverse cutaneous drug reaction: A prospective observational study in a tertiary care hospital. J Clin Diagn Res 2013;7:2765-7.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow